Indiana, 2009

Flash Flood and Lightning Strike in Indiana, August 10, 2009

August 10, 2009 · NWS LMK · 2 events in 1 county or zone

An isolated thunderstorm brought heavy rainfall and cloud to ground lightning to Floyd County in Southern Indiana. A water rescue was performed and lightning caused a house fire.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

An isolated thunderstorm brought heavy rainfall and cloud to ground lightning to Floyd County in Southern Indiana. A water rescue was performed and lightning caused a house fire.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Aug 10, 2:15 PM EST, 3 hours 7 minutes earlier.

Area forecast discussion, Aug 10, 2:15 PM EST, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
315 PM EDT MON AUG 10 2009

.SHORT TERM (TONIGHT AND TOMORROW)...

SCATTERED THUNDERSTORMS HAVE DEVELOPED MAINLY ACROSS THE NORTHERN
HALF OF THE FORECAST AREA THIS AFTERNOON. WITH AMPLE MOISTURE AND
INSTABILITY A FEW OF THESE STORMS HAVE DEVELOPED WITH ELEVATED
HIGHER REFLECTIVITY CORES. IN ADDITION A LINE OF STORMS IS FORMING
ACROSS A BOUNDARY IN SOUTHERN INDIANA AND THIS WILL SLOWLY SAG
SOUTHWARD.

SHOWERS AND THUNDERSTORMS WILL CONTINUE THIS AFTERNOON AND EVENING
ACROSS THE AREA. WITH PWAT VALUES AROUND TWO INCHES EXPECT THAT
ALONG WITH SMALL HAIL OR GUSTY WINDS ANY STORMS THAT DEVELOP WILL
HAVE POTENTIALLY BRIEF HEAVY RAINFALL. AS THE DAYTIME HEATING WANES
TONIGHT EXPECT THAT CONVECTION WILL BEGIN TO DIE OFF...THOUGH CANNOT
RULE OUT AN ISOLATED SHOWER OR THUNDERSTORM OVERNIGHT.

TOMORROW A THUNDERSTORMS ARE AGAIN EXPECTED AS A COLD FRONT
TRAVERSES THE FORECAST AREA. THE ATMOSPHERE LOOKS TO HAVE ENOUGH
TIME TO RECOVER TONIGHT AND PWATS RETURN TO AROUND TWO INCHES BY
TOMORROW AFTERNOON. THEREFORE ANY STORMS THAT FORM ARE EXPECTED TO
HAVE BRIEF VERY HEAVY RAINFALL. THE STRONGEST STORMS ARE EXPECTED TO
BE ACROSS MAINLY THE SOUTHERN PORTION OF THE FORECAST AREA AND THESE
MAY ALSO HAVE SMALL HAIL AND GUSTY WINDS ASSOCIATED WITH THEM.

WITH DEWPOINTS IN THE LOWER 70S EXPECT THE LOWS TONIGHT TO BOTTOM
OUT AROUND THESE VALUES. HIGHS TOMORROW WILL BE A COUPLE DEGREES
COOLER THAN TODAY DUE TO AMPLE CLOUD COVER AND COLD FRONT PUSHING
THROUGH.

.LONG TERM (TUESDAY NIGHT-MONDAY)...

MODELS IN FAIR AGREEMENT AT START OF PERIOD WITH SHORTWAVE ACROSS
CENTRAL IL TUESDAY NIGHT. CONVECTION WILL HAVE ACCESS TO PLENTY OF
MOISTURE WITH PRECIPITABLE WATERS AROUND 2 INCHES. STILL...MODELS
HAVE SHIFTED FOCUS FOR THE HEAVIEST RAINS TO JUST TO THE SOUTH OF
OUR CWA. DO NOT WANT TO BACK OFF YET ON THE HEAVY RAINFALL WORDING
IN HAZARDOUS WEATHER OUTLOOKS THOUGH GIVEN THE PARAMETERS MENTIONED
ABOVE. WILL KEEP IN CHANCE OF STORM WORDING FOR THE OVERNIGHT...BUT
HAVE HIGHEST POPS TO THE SOUTH.

THE GFS AND ECMWF HAVE COME INTO ALIGNMENT NOW WITH PUSHING THE
UPPER TROUGH THROUGH THE REGION WEDNESDAY THEN DEVELOPING A CUTOFF
LOW SOUTH OF THE REGION THURSDAY. THE NAM IS KEEPING WITH ITS
PREVIOUS FORECAST OF AN UPPER CUTOFF DEVELOPING ACROSS THE STATE
WEDNESDAY AND REMAINING TILL FRIDAY. AGAIN...CUTOFF LOWS ARE
DIFFICULT TO FORECAST IN ADVANCE...BUT THE TREND RIGHT NOW IS FOR
THE MOISTURE ASSOCIATED WITH THIS LOW TO STAY TO OUR SOUTH. WILL
KEEP IN HIGHEST POPS...IN THE SLIGHT CHANCE RANGE...OVER THE
SOUTHERN HALF OF THE STATE FOR WEDNESDAY THROUGH FRIDAY.

SATURDAY THROUGH SUNDAY...GFS AND ECMWF INDICATE THAT REGION WILL BE
GENERALLY DRY AS RIDGING TRIES TO BUILD IN. DGEX HANGS ON TO AN
UPPER LOW ACROSS THE STATE SATURDAY...BUT WILL CONTINUE PREVIOUS
FORECAST THINKING TO KEEP US DRY FOR NOW. BY MONDAY WILL SEE SOME
MOISTURE COMING UP FROM THE GULF THAT MAY BRING SHOWER CHANCES BACK
INTO THE FORECAST. INHIBITING FACTOR THERE HOWEVER IS THE H5 RIDGE
THAT THE GFS PARKS OVER THE TOP OF THAT MOISTURE. WILL GO WITH
ISOLATED SHOWERS FOR NOW.

&&

.AVIATION (18Z TAFS)...

SCATTERED SHOWERS AND A FEW THUNDERSTORMS HAVE POPPED UP ACROSS THE
AREA THIS AFTERNOON. AS AN UPPER LEVEL DISTURBANCE CROSSES THE
REGION THIS AFTERNOON EXPECT MORE THUNDERSTORMS TO DEVELOP.
HOWEVER...THEY WILL BE SCATTERED IN NATURE SO WILL INCLUDE VCTS IN
THE TAFS FOR NOW AND AMEND AS NECESSARY. WITH SCT-BKN CU THAT HAS
DEVELOPED TODAY JUST BELOW 3KFT CEILINGS WILL CONTINUE TO OSCILLATE
BETWEEN VFR AND MVFR. ANY STORMS THAT DEVELOP THIS AFTERNOON HAVE
THE POTENTIAL FOR VERY HEAVY RAINFALL REDUCING VISIBILITIES TO IFR
FOR A BRIEF PERIOD OF TIME. WINDS WILL REMAIN MAINLY OUT OF THE
SOUTHWEST THIS AFTERNOON AND COULD BE GUSTY AT TIMES.

WILL SEE A BREAK IN PRECIPITATION TONIGHT WITH STORMS EXPECTED TO
TAPER OFF AFTER 00-03Z. WITH WET GROUND FROM THE RAINS COULD SEE
SOME LIGHT FOG TOWARDS MORNING ESPECIALLY AT LEX AND BWG. ANOTHER
ROUND OF THUNDERSTORMS WILL BE IN THE FORECAST TOMORROW AS A COLD
FRONT PUSHES THROUGH THE REGION WITH WINDS EXPECTED TO SWITCH AROUND
TO THE WEST/NORTHWEST AS THIS PUSHES THROUGH THE REGION TOMORROW.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&

SHORT TERM...EES
LONG TERM....RJS
AVIATION.....EES
Hazardous weather outlook, Aug 10, 2:51 PM EST, 2 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
351 PM EDT MON AUG 10 2009

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-110730-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
351 PM EDT MON AUG 10 2009 /251 PM CDT MON AUG 10 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A LINE OF THUNDERSTORMS ASSOCIATED WITH AN UPPER LEVEL DISTURBANCE
WILL SLOWLY MOVE SOUTHWARD INTO SOUTHERN INDIANA AND CENTRAL
KENTUCKY THIS AFTERNOON AND EVENING. THE BEST CHANCE FOR STRONG
STORMS WILL BE OVER SOUTHERN INDIANA AND NORTH CENTRAL KENTUCKY.
SCATTERED THUNDERSTORMS WILL ALSO BE POSSIBLE ACROSS SOUTH CENTRAL
KENTUCKY. THE MAIN THREATS WITH THE STRONGEST STORMS WILL BE GUSTY
WINDS...BRIEF VERY HEAVY RAINFALL...AND DANGEROUS LIGHTNING. SOME
SMALL HAIL WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

ON TUESDAY A WEAK COLD FRONT WILL MOVE INTO THE AREA. AN UPPER LEVEL
DISTURBANCE WILL ENERGIZE THE FRONT...RESULTING IN THUNDERSTORMS
INCREASING IN COVERAGE THROUGH THE DAY. LOCALLY TORRENTIAL
DOWNPOURS...GUSTY WINDS...AND LIGHTNING WILL ACCOMPANY ANY STORMS
THAT OCCUR. ISOLATED FLASH FLOODING WILL BE POSSIBLE...ESPECIALLY IN
REGIONS THAT RECEIVE HIGHER RAINFALL TOTALS LATE THIS AFTERNOON.

A CHANCE OF THUNDERSTORMS WILL LINGER MAINLY OVER SOUTH-CENTRAL
KENTUCKY AS WELL AS THE BLUEGRASS REGION TUESDAY NIGHT AND
WEDNESDAY. THE SAME REGION WILL MAINTAIN A SLIGHT CHANCE FOR STORMS
THURSDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY WIND DAMAGE OR HAIL THIS
AFTERNOON.

EES/RJS

In the hours before

Special weather statement, Aug 10, 1:49 PM EST, 3 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
249 PM EDT MON AUG 10 2009

INZ078-079-092-101915-
CLARK-JEFFERSON-SCOTT-
249 PM EDT MON AUG 10 2009

...STRONG THUNDERSTORMS WILL AFFECT SOUTHERN SCOTT AND JEFFERSON
COUNTIES AS WELL AS NORTHERN CLARK COUNTY IN INDIANA...

AT 247 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTHEAST OF SCOTTSBURG...OR 26 MILES
NORTH OF LOUISVILLE...AND MOVING EAST AT 20 MPH.

FREQUENT DEADLY LIGHTNING...HEAVY RAIN WITH RAINFALL AMOUNTS OF
AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE
MILE...PENNY SIZE HAIL...AND GUSTY WINDS OF AROUND 35 TO 40 MPH...ARE
EXPECTED WITH THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

RJS
Special weather statement, Aug 10, 2:20 PM EST, 3 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
320 PM EDT MON AUG 10 2009

INZ092-KYZ032-101945-
CLARK-TRIMBLE-
320 PM EDT MON AUG 10 2009

...STRONG THUNDERSTORM WILL AFFECT NORTHEAST CLARK COUNTY IN INDIANA
AND WESTERN TRIMBLE COUNTY IN KENTUCKY...

AT 318 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES WEST OF BEDFORD...OR 20 MILES WEST OF
CARROLLTON...AND MOVING EAST AT 19 MPH.

FREQUENT DEADLY LIGHTNING...HEAVY RAIN WITH RAINFALL AMOUNTS OF
AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE
MILE...SMALL PEA SIZE HAIL...AND GUSTY WINDS OF AROUND 35 TO 40
MPH...ARE EXPECTED WITH THIS STORM.

THIS STORM WILL BE...
  NEAR BEDFORD AROUND 345 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

RJS
Special weather statement, Aug 10, 3:50 PM EST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
450 PM EDT MON AUG 10 2009

INZ076>079-083-102230-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON...
JASPER
450 PM EDT MON AUG 10 2009 /350 PM CDT MON AUG 10 2009/

...STRONG STORMS OVER SOUTHERN INDIANA...

STRONG THUNDERSTORMS WILL MOVE OR DEVELOP SOUTHEAST INTO PARTS OF
SOUTHERN INDIANA LATE THIS AFTERNOON. STORMS PRODUCING WIND GUSTS
UP TO 40 MPH...PEA TO MARBLE SIZE HAIL...HEAVY RAIN AND CLOUD-TO-
GROUND LIGHTNING WILL AFFECT PARTS OF DUBOIS...ORANGE...
WASHINGTON...SCOTT...AND JEFFERSON COUNTIES THROUGH 630 PM EDT.

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

DK
Special weather statement, Aug 10, 4:51 PM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
551 PM EDT MON AUG 10 2009

INZ084-090>092-KYZ031>033-102230-
CLARK-CRAWFORD-FLOYD-HARRISON-HENRY-OLDHAM-TRIMBLE-
551 PM EDT MON AUG 10 2009

...A BROKEN LINE OF STRONG STORMS WILL MOVE SOUTHEAST ACROSS
SOUTHEASTERN INDIANA...

AT 544 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A BROKEN LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10
MILES WEST OF BEDFORD...ACROSS WASHINGTON AND SCOTT COUNTIES...INTO
JEFFERSON COUNTY INDIANA. THESE STORMS WILL MOVE SOUTHEAST AT 20
MPH.

THESE STORMS WILL MOVE INTO HENRY AND OLDHAM COUNTIES KENTUCKY BY 6
PM EDT.

FREQUENT DEADLY LIGHTNING...HEAVY RAIN WITH RAINFALL AMOUNTS OF
AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE
MILE...AND GUSTY WINDS OF AROUND 35 TO 40 MPH...ARE EXPECTED WITH
THESE STORMS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

JSD

The radar

The Louisville radar (KLVX), 39 km away, was scanning. The volume nearest the first event began at 22:20 UTC.

Open the radar archive at this moment

Event by event

1 lightning, 1 flash flood. Local standard time, as filed.

Lightning, Floyd

When
August 10, 5:22 PM EST
Where
Floyd County, Floyds Knobs
Property damage
$15,000
Reported by
Broadcast Media
Coordinates
38.320, -85.870

A house fire was started from a lightning strike on Loi Road.

Flash Flood, Floyd

When
August 10, 6:30 PM EST to 8:42 PM EST
Where
Floyd County, 1.59 mi N of Edwardsville to 2.29 mi NW of Floyds Knobs
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
38.303, -85.898

A water rescue was performed along HWY 150.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2009Every state in 2009This day in weather historyWarnings in Indiana, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 193336, 193335.